My question is I have confirmed epilepsy, and have gone into status several times, currently on a combination of three drugs (dilantin, tegretol, keppra). I do pretty well most day with the exception of when I have surgery. Recently I had surgery on my knee and during surgery I began having seizures became status having approx 25-30 sz at their best count. These were all confirmed by EEG monitoring. I alerted the anesthesiologist to this and he did not seem concerned. My question is this a common occcurance, as I cannot find any information about a link beteween the two except for sevoflurane when used in dogs. Obviously I'm not a dog, so any information you can provide, I would definitely appreciate as far as what causes it, how to prevent it in the future, and if it puts me at risk for further seizures. Thank you again.
Surgery is a big physical stress to the body, and increased stress can precipitate seizures in patients with epilepsy. Also there may be changes related to surgery in medication absorption and metabolism resulting in potentially low levels of your drugs. tegretol levels can characterisitcally fluctuate around surgery.
The best way to avoid a worsening of your seizures is to make sure your drug regimen is stable and you are compliant prior to surgery. Drug levels in the blood can guide your doctors to make sure your levels are therapeutic prior to surgery. Take your meds on the day of surgery (in cooperation with your doctors). Dilantin daily dose cna be taken all at the same time. Askabout changing to the twice daily formulation of tegretol, tegretol XR or carbatrol. Then make sure you get your evening doses after surgery. If you are too sick to get your evening doses, then the doctors should give you some extra IV temporarily like dilantin or ativan to give you the protection you need.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.